lantus -does it matter evening or night?

  1. 0
    Hi, I wan't to know about adminestering Lantus .What's better evening or morning? Does it make a difference. We had a class today about Diabetes and the lecturer (diabetes doc) told us that in every human being there is a hypoglcemia at around 4-5 at night and then a hyperglycemia that it why alot od diabetic patients will wake up with high blood sugar levels.
    If this is true it sounds unsafe to give lantus before nightime.
    Has anyone heard of this?

    I see some patients getting Lantus in the morns and some before night-it's just confusing

    Thanks

    Mira
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 9 Comments so far...

  4. 0
    My SO is a type 1 diabetic. He used to take lantus in the am but by the next am his blood sugar was very high and he had bad attitude mornings. Now he takes in in the pm and has much stabler blood sugars during day and night. Maybe the patients have different orders based on what's been proven to work for them in the past.
  5. 0
    I am a diabetes resource nurse in my peds hospital, and my grandson has diabetes. Lantus can be given morning, afternoon or evening - doesn't matter as long as it's at the same time every day.
  6. 0
    I think you just answered your own question

    If a lot of older diabetics wake up with extremely high blood sugar, Lantus would be beneficial for that person. I did a clinical in nursing school at a LTC facility and we had to administer Lantus in the am. My father however receives it in the evening and it is very effective for him that way. From what I understand about Lantus it isn't necessarily supposed to have a peak. But from what I have seen, Latus is most often administered at night.
  7. 0
    Lantus can also be given in 2 doses, 12 hours apart. So you can do it am and pm. One of my relatives does this and is better for them.
  8. 2
    Everyone has given good advice.

    The question you had about hypo/hyperlycemia is called dawn phenomenon.

    The diabetes doc was a little off with the timing. Typically the base rate of insulin a person needs drops between Midnight - 3am. Then around 4am the liver starts releasing glucose, which causes blood sugar to rise. This "dawn phenomenon" is thought to give the extra glucose a person needs to wake up and transition out of the parasympathetic (rest and digest) stage.

    One of the disadvantages of an insulin like Lantus is it gives one, flat base rate of insulin. In reality our bodies need different base rates at different times of day. That's what contributes to many of the highs and lows diabetics using insulin have.

    I'm a type 1 diabetic and use an insulin pump, which uses just short acting insulin like Humalog or Novolog. I can set my base rate to what is needed, which for me is seven different rates between .06 and 1.7 units an hour. I get the highest rate during the early morning dawn phenomenon time and the lowest rate around midnight when my insulin needs drop. These rates keep my fasting blood sugar steady. When I eat I program the pump to give additional insulin to cover the carbohydrates consumed and also to give extra insulin to correct a high blood sugar.

    Hope that helps.
    MedChica and WanderingSagehen like this.
  9. 0
    I take mine in two doses (split the total daily dose). I get better coverage that way. Time does not matter as long as it is consistent. I educate night workers on this a lot.
  10. 0
    Interesting exp. of the dawn phen, the one I have heard is that it is a reaction to hypoglycemia.....
    Quote from CDEWannaBe
    Everyone has given good advice.

    The question you had about hypo/hyperlycemia is called dawn phenomenon.

    The diabetes doc was a little off with the timing. Typically the base rate of insulin a person needs drops between Midnight - 3am. Then around 4am the liver starts releasing glucose, which causes blood sugar to rise. This "dawn phenomenon" is thought to give the extra glucose a person needs to wake up and transition out of the parasympathetic (rest and digest) stage.

    One of the disadvantages of an insulin like Lantus is it gives one, flat base rate of insulin. In reality our bodies need different base rates at different times of day. That's what contributes to many of the highs and lows diabetics using insulin have.

    I'm a type 1 diabetic and use an insulin pump, which uses just short acting insulin like Humalog or Novolog. I can set my base rate to what is needed, which for me is seven different rates between .06 and 1.7 units an hour. I get the highest rate during the early morning dawn phenomenon time and the lowest rate around midnight when my insulin needs drop. These rates keep my fasting blood sugar steady. When I eat I program the pump to give additional insulin to cover the carbohydrates consumed and also to give extra insulin to correct a high blood sugar.

    Hope that helps.
  11. 1
    I've heard that theory before, but there are a couple reasons that I go with the "waking up and getting ready" explanation for blood sugar rise caused by the liver.

    First, non-diabetic adults also have dawn phenomenon. They don't have hypoglycemia so there is no blood sugar related reason for the liver to dump glucose.

    Because of a pump I rarely have lows anymore and can't remember the last time I had an overnight low (below 60 mg/dl). Periodically I test my pump's basal rate by waking up in the middle of the night to test my blood every hour and usually my blood sugar stays around 100 (my target rate) from the time I go to bed until I wake up the next morning. But even though my blood sugar is steady my basal rate changes from:
    0.6u /hour from 9pm - midnight
    1.1u /hour from midnight - 3am
    1.3u /hour from 3am - 5am
    1.7u /hour from 5am - 10am
    0.7u /hour from 10am on

    Second, dawn phenomenon is age related more than diabetes related. It's not found in non-diabetic children but does occur in non-diabetic adults. For most type 1 diabetics it can begin in childhood but more commonly begins in the teen and early adult years.

    Last, there's not a correlation between dawn phenomenon and the number of years insulin is taken or the number or severity of hypoglycemic episodes.
    MedChica likes this.
  12. 0
    Agree with CDEWannaBe. Have read literature that residents of LTC who wander at night were given snack and they then slept for several more hours. Turns how they were hypoglycemic. I personally believe they do not eat enough at supper, fail to eat a bedtime snack or all of the above.


Top